Texas, 2009

Flash Flooding and Hail in Texas, April 16 to 17, 2009

April 16 to 17, 2009 · NWS AMA · 19 events in 4 counties and zones

Severe thunderstorms moved across the south central and southeast Texas Panhandle during the late afternoon and evening hours. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south central and southeast Texas Panhandle during the late afternoon and evening hours. These storms produced large hail and also flash flooding...however no injuries were reported. The hail did damage to the window of a vehicle and high water rescues were performed in a flash flood across south Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:46 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 16, 2:46 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT THU APR 16 2009

.DISCUSSION...
BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS
REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY.
DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS
AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO
WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS
CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY
ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY
HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI.

THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE
PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL
AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS
MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN
TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED.
IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER
SATURDAY NIGHT.

A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER
LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS
STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS
AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  62  39  64  41 /  80  20  20  10  10
BEAVER OK                  48  59  42  62  40 /  90  70  40  30  20
BOISE CITY OK              40  54  37  59  38 /  70  50  30  20  10
BORGER TX                  47  65  45  65  46 /  80  30  20  20  10
BOYS RANCH TX              42  61  38  63  40 /  70  20  20  10  10
CANYON TX                  42  62  38  64  40 /  80  20  20  10  10
CLARENDON TX               50  64  43  68  44 /  90  30  20  10  10
DALHART TX                 41  56  37  61  39 /  70  30  30  20  10
GUYMON OK                  43  57  42  62  42 /  90  60  30  30  20
HEREFORD TX                40  62  36  64  39 /  70  20  20  10  10
LIPSCOMB TX                48  61  43  64  41 /  90  60  30  20  20
PAMPA TX                   47  63  45  64  45 /  90  40  20  20  10
SHAMROCK TX                51  64  45  68  45 /  90  40  20  10  10
WELLINGTON TX              52  66  46  70  46 /  90  40  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 16, 2:18 PM CST, 1 hour 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT THU APR 16 2009

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
318 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING.
HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A
BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE
HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.
SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE
NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS
SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE
A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY
NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT.

JOHNSON

In the hours before

Special weather statement, Apr 16, 9:54 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1054 AM CDT THU APR 16 2009

OKZ003-TXZ004-005-161645-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
1054 AM CDT THU APR 16 2009

...LINE OF STRONG THUNDERSTORMS IN BEAVER...LIPSCOMB AND EASTERN
OCHILTREE COUNTIES...

AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHEAST OF FLORIS TO 12
MILES SOUTH OF LIPSCOMB MOVING NORTH AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

NUTTALL
Local storm report, Apr 16, 3:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 SE CANYON             34.96N 101.90W
04/16/2009  E0.88 INCH       RANDALL            TX   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER AMA01274

CK
Special weather statement, Apr 16, 3:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU APR 16 2009

TXZ017-018-162145-
ARMSTRONG TX-RANDALL TX-
413 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM IN WESTERN ARMSTRONG AND EASTERN RANDALL
COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST SOUTHWEST OF WAYSIDE MOVING NORTH
AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND VERY
HEAVY RAINFALL WILL ACCOMPANY THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES...INCLUDING
THE CITY OF CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 flash flood. Local standard time, as filed.

Hail, Randall

When
April 16, 3:35 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
Public
Coordinates
34.980, -101.920

Hail, Randall

When
April 16, 3:36 PM CST
Where
Randall County, Canyon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.980, -101.920

The Amarillo Emergency Management Office reported ping pong ball size hail on the southwest side of Canyon.

Hail, Randall

When
April 16, 3:37 PM CST
Where
Randall County, 0.89 mi SE of Canyon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.970, -101.910

Hail, Randall

When
April 16, 3:37 PM CST
Where
Randall County, Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.920

Hail, Randall

When
April 16, 3:37 PM CST
Where
Randall County, 2.19 mi NW of Canyon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.000, -101.950

An off-duty National Weather Service employee reported hail covering the ground.

Hail, Randall

When
April 16, 3:40 PM CST
Where
Randall County, 2.07 mi S of Canyon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -101.920

A trained spotter reported the hail on the south edge of Canyon.

Hail, Randall

When
April 16, 3:41 PM CST
Where
Randall County, Canyon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.980, -101.920

A trained spotter reported dime to nickel size hail covering the ground.

Hail, Randall

When
April 16, 3:41 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.040, -101.920

Hail, Randall

When
April 16, 3:42 PM CST
Where
Randall County, 2.76 mi N of Canyon
Measured
1.5 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.020, -101.920

Law enforcement official reported that the hail broke out a window of a law enforcement vehicle.

Hail, Randall

When
April 16, 3:51 PM CST
Where
Randall County, 7.44 mi NW of Timbercreek Canyon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.120, -101.920

An amateur radio operator reported penny size hail on the southwest part of Loop 335 or Hollywood Road at Soncy Road.

Hail, Randall

When
April 16, 3:52 PM CST
Where
Randall County, 2.99 mi NNE of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -101.900

Hail, Potter

When
April 16, 3:58 PM CST
Where
Potter County, 6.36 mi ENE of Bushland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.200, -101.960

The Amarillo Emergency Management Office reported the hail at Interstate 40 and Arnot Road.

Hail, Randall

When
April 16, 3:58 PM CST
Where
Randall County, 7.44 mi NW of Timbercreek Canyon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.920

A trained spotter reported the hail at 45th Street and Soncy Road.

Hail, Potter

When
April 16, 4:02 PM CST
Where
Potter County, 6.36 mi ENE of Bushland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.960

The broadcast media reported the hail at the Love's Truck Stop at Interstate 40 and Arnot Road.

Hail, Armstrong

When
April 16, 4:15 PM CST
Where
Armstrong County, 3.64 mi NNW of Wayside
Measured
1.75 in hail
Reported by
Public
Coordinates
34.830, -101.570

The public reported the hail at the Hidden Falls Church Camp at the rim of Palo Duro Canyon.

Hail, Deaf Smith

When
April 16, 5:10 PM CST to 5:20 PM CST
Where
Deaf Smith County, 5.66 mi W of Simms
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -102.760

The public reported the hail along State Highway 214. The hail began as pea size then increased to quarter size. The hail covered the ground to a depth of a few inches in places. Tree limbs were broken by the hail and birds were killed.

Hail, Randall

When
April 16, 8:36 PM CST
Where
Randall County, Canyon
Measured
1.5 in hail
Reported by
County Official
Coordinates
34.980, -101.920

Flash Flood, Randall

When
April 16, 9:50 PM CST to 11:30 PM CST
Where
Randall County, 5.26 mi SW of Amarillo to 5.85 mi WSW of Amarillo
Cause
Heavy Rain
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
35.139, -101.875

The broadcast media reported high water rescues ongoing in the Ridgecrest Circle area and also around the Western Street and Catalpa Lane area.

Flash Flood, Potter

When
April 16, 10:28 PM CST to April 17, 1:00 AM CST
Where
Potter County, 0.31 mi S of Amarillo to 0.84 mi ESE of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.196, -101.819

An off-duty National Weather Service employee reported six inches of fast flowing water in the area around Osage Street and Interstate 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161282, 161278, 161277, 161279, 161283, 161280, 161281, 161284, 161285, 161286, 161298, 161288, 161291, 161287, 161293, 161297, 161302, 161271, 161276.